MAUDE Adverse Event Report: ETHICON INC. PDS II SUTURE 36"(90CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. PDS II SUTURE 36"(90CM) 1 VIO; SUTURE, SURGICAL, ABSORBABLE
Catalog Number Z347H
Medical Device Problem Codes Break (1069); Material Separation (1562)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product complaint # (b)(4).The device history records were reviewed and the manufacturing criteria was met prior to the release of this lot.Attempts are being made to obtain the following information.  to date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Please clarify if it was a needle breakage or suture pull off in the reported event.Did the suture pull off occur as result of the needle breakage? attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.
 
Event or Problem Description
It was reported that a patient underwent an unknown surgery procedure in 2018 and a suture was used.During surgery, the suture thread became detached from the needle, and the end of the needle (where the suture attaches) broke off.There were no adverse patient consequences reported.No additional information was provided.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 01/17/2019.Investigation summary: it was reported needle pull off and needle breakage.Four-teen unopened samples of product code z347, lot # mek771 were returned for analysis.The issue sample was not received for evaluation.During the visual inspection of thirteen samples, no defects were found on the packages.The samples were opened, and the swage and attachment area were noted to be as expected.No needle breakage was observed.The sutures were dispensed without problems and examined along of the strands and no defects were observed.A functional test was performed and the pull force were above the minimum requirements.Also, the samples were tested by resistance test to needle and met the requirements.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the conditions of the sample received, no needle pull off or needle breakage were found, and the tested sample met the finished goods requirements.Three failed suture needles were submitted for fractographic evaluation.The components were identified as product code z347h sutures.A fracture was observed at the suture attachment of sample a.One side of sample a was received, the mating fracture surface was not provided for this evaluation.A microscope was used to examine the fracture surface and surrounding area of the needles.The fracture surface was examined in multiple locations in order to determine the fracture mode.The evaluation revealed the fracture was intergranular, which is evidence of a brittle failure.This was a non-ductile fracture.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Additional information was requested and the following was obtained: please clarify if it was a needle breakage or suture pull off in the reported event.- suture pull off, no needle breakage.Did the suture pull off occur as result of the needle breakage? suture pull off, no needle breakage.

Brand Name
PDS II SUTURE 36"(90CM) 1 VIO
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8125134
Report Number2210968-2018-77452
Device Sequence Number13994755
Product Code NEW
UDI-Device Identifier10705031060685
UDI-Public10705031060685
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
N18331
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 11/06/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/30/2023
Device Catalogue NumberZ347H
Device Lot NumberMEK771
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/04/2019
Initial Date Received by Manufacturer 11/06/2018
Supplement Date Received by Manufacturer01/04/2019
Initial Report FDA Received Date12/03/2018
Supplement Report FDA Received Date01/17/2019
Patient Sequence Number1